Why the study?
Does insulin administration provoke postural hypotension in diabetics with autonomic neuropathy?
Does insulin administration provoke postural hypotension in diabetics with autonomic neuropathy?
Insulin administration can provoke significant postural hypotension in patients with diabetic autonomic neuropathy, which may be mistaken for hypoglycemia.
May provoke severe postural hypotension mimicking hypoglycemia in diabetic autonomic neuropathy; hypothesis-generating case report leaves open prospective confirmation.
The effect of insulin administration on blood pressure has been investigated in eight diabetes with autonomic neuropathy. Systolic and diastolic pressures fell considerably after insulin in all of them. This effect was aggravated by tilting to the vertical position. Five patients fainted when upright with systolic blood pressures less than 50 mm. Hg. This hypotensive effect of insulin occurs whether it is administered intravenously, intramuscularly, or subcutaneously. The onset of the effect is almost immediate after intravenous insulin, is progressive, and may last for several hours. It coincides with a falling blood glucose level and occurs before hypoglycemic levels are reached, and it may be present when the blood glucose level is still elevated. Diurnal variations of postural hypotension have been recorded in some patients, the standing blood pressure falling with the onset of insulin action and rising again as the latter declines. Some of our patients were unable to differentiate between symptoms of hypoglycemia and hypotension. Postural hypotension may account for some episodes of sudden loss of consciousness without warning, usually attributed to hypoglycemia.
No takes yet. Share an insight, caveat, or question.
Page et al. (1976) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: